ADHD Drugs Can Cause Hallucinations

 

 

Food and Drug Administration researchers have announced that drugs taken by children for attention deficit hyperactivity disorder can cause hallucinations in some children. After analyzing nearly 50 clinical studies conducted by the drugs’ manufacturers, it was found that mania and psychosis may occur, even in those patients who have no risk factors. The hallucinations included worms, snakes, and bugs crawling all over the children on the ADHD drug. One account is of a seven-year-old who began speaking nonstop within a few hours of taking her first dose. After her second dose, she began running around and suddenly dropped to the ground, claiming she’d hit a wall.

Although ADHD drugs are marketed to calm restlessness, inattention, impulsiveness, and other factors that may interfere with children’s social and academic interactions, the list of drugs causing these hallucinations include some of the most well-known names. Drugs mentioned in the research include:

  • Ritalin and Focalin XR made by Novartis AG
  • Adderall and the Daytrana patch made by Shire PLC
  • Concerta made by Johnson & Johnson
  • Strattera made by Eli Lilly and Co.
  • Metadate CD made by Celltech Pharmaceuticals

Side effects such as these are rare, and thousands of children have taken them without problems. Side effects also disappear when the patient stops taking the drug or drugs. However, the FDA has urged doctors to discuss the potential side effects with parents and their children who will be taking the medication.

This may cause some parents to question if their child is taking a defective drug, but it may also cause others to wonder if children are being overmedicated in the first place.